You may be concerned that a new medicine added to your daily routine could be the answer for your depression – unfortunately, you might be right. Some drugs that doctors prescribe for specific medical conditions may cause feelings of despair, depression, and a strong sense of discouragement. Other medications that are prescribed, however, may trigger mania, which is something associated with bipolar disorder.

There are hints that some medications that cause mania or depression alter the chemicals in your brain. While these medications may be vital in treating your ailment, a side effect of this magnitude is unacceptable. For example, one drug known by the name isotretinoin that treats acne has been found to cause depression. High cholesterol drugs, statins, and high blood pressure medicines may also produce symptoms of depression as an unintended side effect.

How Do I Know if my Medication Causes Depression or Mania?

The only way to discover if a drug you’ve been recently prescribed adversely affects your mood is to learn which medications cause depression or mania. You should speak with your primary care physician to see if this new medicine you’ve added to your routine is contributing to these depression symptoms.

If you find this to be true, you must discuss alternative options immediately. The prescribing doctor should let you know upfront if these drugs cause feelings of depression or mania, and it will be up to you to determine if these mood symptoms are linked to the prescribed medicine.

Which Drugs Cause Depression?

We have compiled a list of drugs that patients reported feeling symptoms of depression after using. In most cases, however, senior-aged adults were more susceptible to developing depression after using their medication. Some of these include:

  • Barbiturates
  • Alcohol
  • Isotretinoin
  • Anticonvulsants
  • Calcium-channel blockers
  • NuvaRing
  • Opioids
  • Benzodiazepines
  • Acyclovir
  • Varenicline
  • Statins
  • Beta-adrenergic blockers

We must add that it is possible to use the medications above safely and not experience any symptoms of depression.

Why do They Cause Depression?

We all experience the blues from time to time, but dealing with prolonged periods of hopelessness, depression, or an inability to concentrate that came out of nowhere may indicate your medicine is the cause.

So what is the reason a medication causes depression? Well, drugs alter the chemicals in your brain and cause reactions.

These reactions, in some cases, may cause adverse outcomes. Since most drugs affect how dopamine or serotonin are distributed in our brain, it may slow production, which causes depression.

One such drug, for example, benzodiazepines, cause our body to overcompensate its production of GABA, which is a natural chemical our bodies produce to slow down an overactive nervous system.

When you run out of benzodiazepines after extended use, our bodies work twice as hard, which can cause seizures or other dangerous effects.

What to do if You’re Depressed

If you believe your depression is more than just a reaction to stress in your life that stems from medicine, you must report these side effects to your doctor immediately. Depression can result in suicide. If you are experiencing suicidal thoughts, please reach out to friends or family immediately that can provide you the help that you need.

Tap to GET HELP NOW: (888) 721-5606